Hail, Watauga
- When
- June 9, 3:46 PM EST
- Where
- Watauga County, Valle Crucis
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.220, -81.780
Severe thunderstorms, which produced hail as large as the size of a baseball, developed in portions of the northwest mountains of North Carolina. These storms developed where strong heating interacted with increasing low level moisture in advance of an approaching cold front on June 9.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Severe thunderstorms, which produced hail as large as the size of a baseball, developed in portions of the northwest mountains of North Carolina. These storms developed where strong heating interacted with increasing low level moisture in advance of an approaching cold front on June 9.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 1:58 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 258 PM EDT MON JUN 9 2008 .SYNOPSIS... HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST TODAY THANKS TO THE INFLUENCE OF A PERSISTENT AREA OF HIGH PRESSURE. TUESDAY INTO WEDNESDAY THE HIGH WILL SHIFT OFF THE COAST AND A COLD FRONT WILL TRY TO MAKE ITS WAY INTO THE AREA. THE RESULT WILL BE SLIGHTLY COOLER TEMPERATURES AND BETTER COVERAGE OF SHOWERS AND STORMS. && .NEAR TERM /THROUGH TUESDAY/... ISOLATED THUNDERSTORMS HAVE DEVELOPED IN WATAUGA COUNTY. EXPECT ISOLATED TO WIDELY SCATTERED COVERAGE...MAINLY IN THE SOUTHWEST COUNTIES. GIVEN THE UNSTABLE AIRMASS...OUTFLOW FROM THIS STORMS WILL LIKELY SPARK MORE STORMS UNTIL SUNSET. STAYED A LITTLE COOLER THAN MAV GUIDANCE FOR MINIMUM TEMPERATURES TONIGHT...SINCE MAV HAS BEEN TOO WARM PAST COUPLE OF NIGHT. A WEAK FRONT APPROACHES THE FORECAST AREA ON TUESDAY. EXPECTING MUCH MORE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON COMPARED TO TODAY. MORE CLOUD COVER...ESPECIALLY IN THE WEST WILL HOLD BACK HIGH TEMPERATURES A COUPLE OF DEGREES. EVEN IN THE EAST...AFTERNOON TEMPERATURES AND DEW POINTS NOT QUITE ENOUGH TO MEET HEAT ADVISORY CRITERIA ON TUESDAY. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... SURFACE HIGH IS EXPECTED TO MOVE INTO THE MID ATLANTIC REGION WEDNESDAY. GFS SHOWING ASSOCIATED SURFACE FRONT INTO NORTH CAROLINA WEDNESDAY MORNING BUT THETA-E BOUNDARY IS ACROSS NORTHERN CWA (LWB-HSP-LYH). WITH THIS SCENARIO...CONVECTION IS STILL POSSIBLE ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. THE BETTER CHANCE FOR STORMS TO DEVELOP WOULD BE THE MOUNTAIN AND FOOTHILL COUNTIES OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA (BLF-GEV-MWK SOUTH). CLOUD COVER AND SOUTHEAST FLOW SHOULD HELP KEEP TEMPERATURES FROM SOARING TO HIGH...BUT HIGH DEW POINTS WILL STILL MAKE CONDITIONS UNCOMFORTABLE. && .LONG TERM /THURSDAY THROUGH MONDAY/... UPPER LEVEL RIDGE LOOKS TO REESTABLISH ITSELF OVER THE REGION. A SURFACE REFLECTION/LEE TROUGH IS EXPECTED TO DEVELOP IN THE EAST. WITH A BOUNDARY IN THE REGION...SCATTERED CONVECTION IS POSSIBLE ACROSS THE MOUNTAINS IN THE AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS MAY DRIFT TO THE EAST DURING THE EVENING. 850 MB TEMPERATURES RUNNING +18C WHICH WILL KEEP TEMPERATURES ABOVE NORMAL BY 5-8F. UPPER LEVEL RIDGE IS EXPECTED TO LOSE ITS INFLUENCE ON THE REGION THIS WEEKEND. THIS WILL ALLOW A COLD FRONT TO MOVE THROUGH THE AREA ON SATURDAY. ONCE FRONT PASSES...COOLER DRIER WEATHER WITH LESS HUMIDITY WILL ENCOMPASS THE REGION. TEMPERATURES WILL RUN ABOVE NORMAL UNTIL THE FRONT PASSES...THEN THEY WILL FALL BACK TO SEASONABLE LEVELS. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... ONLY ISOLATED THUNDERSTORMS EXPECTED TODAY...MAINLY FROM 21-03Z FROM FAR SOUTHWEST VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS. NOT ENOUGH CHANCE TO INCLUDE IN ANY OF THE TAFS. MVFR FOG EXPECTED AT KDAN/KLYH/KLWB AGAIN TOWARD TUES MORNING. EXPECT IFR VSBY TOWARD DAWN AT LWB DUE TO GROUND FOG. APPROACH OF A WEAKENING COOL FRONT WILL BRING A BIT BETTER CHANCE FOR ORGANIZED CONVECTION AND ASSOCIATED RESTRICTIONS TO CEILINGS AND VISIBILITY TUESDAY AFTERNOON. BUT ANY MVFR CONDITIONS WITH STORMS WILL BE AFTER THE END OF THE FORECAST PERIOD. THE FRONT IS EXPECTED TO DISSIPATE OVER OR JUST SOUTH OF AREA...ADDITIONAL SCATTERED STORMS MAY THEN LINGER THROUGH MID OR LATE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ046-047-059. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT MON JUN 9 2008 NCZ001-002-018-VAZ007-009>020-WVZ042>045-102000- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 346 PM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH TODAY WITH AFTERNOON TEMPERATURES IN THE UPPER 80S TO LOWER 90S. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>045-058-102000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-HALIFAX- 346 PM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH TODAY WITH AFTERNOON HEAT INDEX READINGS APPROACHING 100. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD TAKE APPROPRIATE PRECAUTIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDEX VALUES ON TUESDAY WILL ONCE AGAIN APPROACH 100. TEMPERATURES WILL BE NOTICEABLY COOLER THE REMAINDER OF THE WEEK HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ046-047-059-102000- APPOMATTOX-BUCKINGHAM-CHARLOTTE- 346 PM EDT MON JUN 9 2008 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THE PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH TODAY...WITH DANGEROUS HEAT INDEX VALUES THIS AFTERNOON REACHING AROUND 105 FOR A FEW HOURS. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD TAKE APPROPRIATE PRECAUTIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDEX VALUES WILL ONCE AGAIN APPROACH 105 TUESDAY AFTERNOON....HOWEVER TEMPERATURES WILL BE NOTICEABLY COOLER FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT MON JUN 9 2008 NCZ001-018-019-092000- WATAUGA NC-WILKES NC-ASHE NC- 301 PM EDT MON JUN 9 2008 ...THUNDERSTORM MOVING THROUGH THE NORTHWEST NORTH CAROLINA MOUNTAINS... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORM 3 MILES SOUTHWEST OF DEEP GAP...OR ABOUT 3 MILES SOUTHEAST OF RUTHERWOOD...MOVING NORTHEAST AT 6 MPH. THE THUNDERSTORM WILL BE NEAR...TODD AT 315 PM EDT...DEEP GAP AT 325 PM EDT...FLEETWOOD AT 350 PM EDT...CASCADE FALLS AT 355 PM EDT...SUMMIT...IDLEWILD AT 400 PM EDT... EXPECT RAINFALL AMOUNTS OF AN INCH THROUGH 400 PM. PEA SIZE HAIL AND GUSTY WINDS MAY ALSO ACCOMPANY THIS STORM. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 412 PM EDT MON JUN 9 2008 NCZ018-092045- WATAUGA NC- 412 PM EDT MON JUN 9 2008 AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF BLOWING ROCK...OR ABOUT 2 MILES SOUTHEAST OF FOSCOE...MOVING NORTHEAST AT 7 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...VALLE CRUCIS AT 425 PM EDT...MOSES CONE MEMORIAL PARK...BLOWING ROCK AT 435 PM EDT...BOONE...AHO AT 445 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. JDS
The Knoxville radar (KMRX), 146 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
4 hail. Local standard time, as filed.
Hail up to the size of baseballs dented vehicle roofs and hoods, and smashed windshields. The hail accumulated to a depth of one inch. The town of Beech Mountain experienced an estimated $10,000 worth of hail damage just to city vehicles and property.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119773, 119775, 119781, 119788.